Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 133, NWS Des Moines, IA

July 10, 2000Butler County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 10, 2000, 12:52 AM CDT for Butler County, Iowa. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 10, 2000, 12:52 AM CDT (05:52 UTC)
Expired
Jul 10, 2000, 1:30 AM CDT
In force
38 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Butler County, IA

The radar

The Des Moines radar (KDMX), 129 km from the middle of the area, began a volume at 05:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 12:55 AM CDTThunderstorm Wind 52 EShell Rock, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 9, 10:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 5.9 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2000-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2939 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2000-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2939 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1086 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 100553
SVRDSM
TTAA00 KDMX DDHHMM

IAC023-100630-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1252 AM CDT MON JUL 10 2000

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUTLER COUNTY IN NORTH CENTRAL IOWA

* UNTIL 130 AM

* AT 1251 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTHEAST OF ALLISON...OR ABOUT 30
  MILES NORTHWEST OF WATERLOO...MOVING SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  8 MILES NORTH OF SHELL ROCK NOW
  DUMONT NOW
  ALLISON NOW
  CLARKSVILLE NOW
  
VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA.

SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM.

STAY AWAY FROM WINDOWS DURING A SEVERE STORM...WIND GUSTS OVER 70 MPH
COULD BLOW THEM OUT.

LAT...LON 4255 9303 4254 9259 4290 9255 4290 9302

FORSTER
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 9:45 PM CDT, 3 hours 7 minutes earlier.

Area forecast discussion, Jul 9, 9:45 PM CDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
945 PM CDT SUN JUL 9 2000

EXPANDED FLASH FLOOD WATCH A LITTLE FURTHER SOUTH PER CURRENT RADAR
TRENDS AND EXPECTED POSITION OF LOW LEVEL JET. SEVERE WATCH FOR
NORTHWEST IOWA WILL BE OUT MOMENTARILY. MAIN THREAT APPEARS TO BE
STRAIGHT LINE WINDS AND FLASH FLOODING.

.DSM...FFA TONIGHT CENTRAL AND NRN CWA.

JAW

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 10:44 PM CDTFlash Flood WarningDMXEmmet18 hr
Jul 9, 11:05 PM CDTFlash Flood WarningDMXPalo Alto15 hr
Jul 9, 11:30 PM CDTFlash Flood WarningDMXKossuth15 hr
Jul 9, 11:48 PM CDTFlash Flood WarningDMXHumboldt15 hr
Jul 10, 12:09 AM CDTSevere Thunderstorm WarningDMXCerro Gordo, Worth36 min
Jul 10, 12:20 AM CDTSevere Thunderstorm WarningDMXFranklin, Hardin40 min
Jul 10, 12:29 AM CDTFlash Flood WarningDMXCerro Gordo, Worth15 hr
Jul 10, 12:57 AM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer48 min
Jul 10, 1:24 AM CDTSevere Thunderstorm WarningDMXGrundy51 min
Jul 10, 1:29 AM CDTFlash Flood WarningDMXBlack Hawk, Bremer, Butler, Franklin, Grundy, Hardin15 hr
Jul 10, 1:44 AM CDTFlash Flood WarningDMXEmmet, Humboldt, Kossuth, Palo Alto15 hr
Jul 10, 1:46 AM CDTSevere Thunderstorm WarningDMXBlack Hawk29 min
Jul 10, 4:47 AM CDTFlash Flood WarningDMXHumboldt, Kossuth15 hr
Jul 10, 5:19 AM CDTFlash Flood WarningDMXBlack Hawk, Grundy15 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.